Texas, 2010

Tornadoes and Hail in Texas, October 24, 2010

October 24, 2010 · NWS FWD · 41 events in 13 counties and zones

Severe thunderstorms developed along and east of Interstate 35 in association with a dryline across north Texas. The storms produced large amounts of hail which damaged hundreds, if not thousands, of roofs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$1.9 million
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe thunderstorms developed along and east of Interstate 35 in association with a dryline across north Texas. The storms produced large amounts of hail which damaged hundreds, if not thousands, of roofs. In Hunt County alone, emergency officials estimated nearly 500 homes had some form of roof damage. In addition, a strong EF2 tornado moved through Rice damaging the new intermediate school, several homes, derailing train cars and overturning vehicles on Interstate 45. A second EF0 tornado damaged 10 homes near Lone Oak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 24, 12:14 PM CST, 34 minutes earlier.

Area forecast discussion, Oct 24, 12:14 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
114 PM CDT SUN OCT 24 2010

.AVIATION...
/18Z TAFS/

CONCERNS...STRATUS AT WACO...CROSSWINDS MONDAY.

DRYLINE SURGE IS APPROACHING METROPLEX. BOUNDARY WILL MAKE SOME
ADDITIONAL PROGRESS TO THE EAST BEFORE SLOWING DOWN. CU NEAR MKN
APPEARS ROOTED IN THE BOUNDARY LAYER...BUT CONSIDERABLE DRY
ADVECTION HAS OCCURRED ABOVE THE BOUNDARY LAYER IN ADVANCE OF THE
DRYLINE. AS A RESULT...DO NOT EXPECT THOSE OR ANY OTHER SURFACE-
BASED PARCELS TO CONVECT MUCH FURTHER. CONVECTIVE INITIATION HAS
ALREADY BEGUN EAST OF DALLAS...AND SEVERE STORMS WILL BE POSSIBLE
IN EASTERN PORTIONS OF FWD CWA...BUT CONVECTION SHOULD STAY EAST
OF TAF SITES.

DRYLINE WILL RETREAT TONIGHT...ALLOWING MORNING STRATUS TO RETURN
TO WACO. DALLAS MAY BE NEAR WESTERN EDGE OF CLOUD BANK...BUT WILL
REFRAIN FROM INTRODUCING ANY MENTION NOW.

850MB WINDS MAY APPROACH 50KTS MONDAY AFTERNOON. DEEP MIXING WILL
RESULT IN SUSTAINED SURFACE WINDS IN EXCESS OF 20KTS. OCCASIONAL
GUSTS OVER 30KTS ARE LIKELY. FROM 190 DEGREES...THIS WOULD RESULT
IN SOME CROSSWIND ISSUES ON 31 L/R AT DFW/DAL.

25

&&

.UPDATE...

15Z SFC OBS INDICATE THAT A VERY MOIST AND UNSTABLE AIRMASS IS
SETTING UP OVER AREAS SOUTHEAST OF A CANTON TO TEMPLE LINE FOR
THIS AFTERNOON. DEW POINTS ARE IN THE UPPER 60S TO 70 DEGREES IN
SOME LOCATIONS WHILE VISIBLE SATELLITE IMAGERY INDICATES BROKEN
CLOUDS IN PLACE WHICH WILL ALLOW ENOUGH SUNSHINE THRU FOR A QUICK
WARM UP THROUGH THE EARLY AFTERNOON HRS. 15Z WATER VAPOR IMAGERY
INDICATES A RELATIVELY STRONG SHORTWAVE TROUGH IS OVER THE TX
PANHANDLE...MOVING EAST TOWARDS NORTH TX. THIS TROUGH WILL SPREAD
LARGE SCALE FORCING FOR ASCENT OVER THE FORECAST AREA WITHIN THE
NEXT COUPLE OF HRS. THIS WAVE HAS ALSO ALLOWED THE LOW LVL WINDS
TO VEER AROUND TO THE WEST ACROSS WEST CENTRAL TX WHICH HAS CAUSED
A DRYLINE TO BEGIN SURGING EAST TOWARDS NORTH TX. THE 14Z RUC
INDICATES THAT THE 0-6 KM BULK SHEAR VECTOR WILL BE ORIENTED OUT
OF THE WEST NORTHWEST AT 40 KTS ALONG THE DRYLINE THIS AFTERNOON.
A BULGE IN THE DRYLINE IS EXPECTED TO SURGE INTO THE SOUTHERN HALF
OF NORTH TX AFTER 18Z. BY 21Z THE DRYLINE IS EXPECTED TO BE
ORIENTED ROUGHLY ALONG A DFW TO TEMPLE LINE. THIS EXPECTED
NORTHEAST TO SOUTHWEST ORIENTATION OF THE DRYLINE WILL ALLOW THE
0-6 KM BULK SHEAR VECTOR TO BE POSITIONED NEARLY PERPENDICULAR TO
THE DRYLINE. ASSUMING THE DRYLINE WILL BE IMPORTANT IN
THUNDERSTORM INITIATION THIS AFTERNOON...A DISCRETE STORM MODE
WOULD BE FAVORED. FORECAST SOUNDINGS INDICATE ENVIRONMENTAL MIXED
LAYER CAPE WILL BE IN EXCESS OF 2000 J/KG OUT AHEAD OF THE
DRYLINE. THE EXPECTED CAPE/SHEAR COMBINATION THIS AFTERNOON
COMBINED WITH AN ANTICIPATED DISCRETE STORM MODE FAVOR SUPERCELLS
AS THE PRIMARY STORM MODE ASSUMING STORMS DEVELOP.

00Z 4 KM WRF FROM THE NSSL AND NCEP WERE NOT VERY OPTIMISTIC ON
THUNDERSTORM INITIATION FOR THIS AFTERNOON. HOWEVER LOCALLY RUN
12Z 4KM WRF...12Z HRRR AND 14Z RUC ALL INDICATE TSTM INITIATION
ALONG THE DRYLINE IN THE 19 TO 20Z (2-3 PM CDT) TIMEFRAME. CURRENT
THINKING IS TO SIDE WITH THE 12Z HIGH RESOLUTION GUIDANCE AND
EXPECT INITIATION IS LIKELY AFTER 2 PM CDT. IF STORMS DO INITIATE
AS EXPECTED THEY WILL LIKELY BECOME SEVERE AND BE CAPABLE OF
PRODUCING VERY LARGE HAIL AND DAMAGING OUTFLOW WINDS. EXPECT THAT
THE MOST LIKELY AREA FOR TSTMS TO INITIATE WILL BE ALONG A
CORSICANA TO TEMPLE LINE...HOWEVER THIS IS HIGHLY DEPENDENT ON
WHERE THE DRYLINE BULGE ACTUALLY LIES BY 2 PM. THE TORNADO THREAT
IS SOMEWHAT CONDITIONAL. LOW LEVEL WINDS ARE EXPECTED TO BE
VEERED OUT OF THE SOUTHWEST BY 19Z. THIS WOULD MAKE FOR RELATIVELY
STRAIGHT LOW LEVEL HODOGRAPHS WHICH...IN GENERAL...IS NOT
FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. WITH A DISCRETE
SUPERCELL STORM MODE EXPECTED IT IS POSSIBLE THAT A SUPERCELL
ITSELF WILL ALTER ENVIRONMENTAL WINDS AND LOCALLY INCREASE THE
TORNADO THREAT. SO WHILE LOW LEVEL SHEAR PARAMETERS MAY NOT
OVERWHELMINGLY SUGGEST A TORNADO THREAT...CONTINUE TO THINK AN
ISOLATED TORNADO THREAT IS WARRANTED IF A DISCRETE SUPERCELL
DEVELOPS THIS AFTERNOON.

PREVIOUS FORECAST HAD THE SOUTHEASTERN PORTION OF THE CWA
HIGHLIGHTED FOR THE HIGHEST POTENTIAL TO SEE STORMS THIS AFTERNOON
AND THIS CONTINUES TO LOOK ACCURATE SO NO SIGNIFICANT CHANGES TO
POPS PLANNED. THERE IS STILL SOME CHANCE THAT THE DRYLINE WILL
SURGE EAST BEFORE SIGNIFICANT LARGE SCALE FORCING FOR ASCENT
BUILDS OVER THE FORECAST AREA. IF THIS OCCURS LOW LEVEL MOISTURE
WOULD BE SCOURED EAST AND TSTMS WOULD BE LESS LIKELY TO DEVELOP.
WILL KEEP AN EYE ON THIS FOR THE REMAINDER OF THE DAY AND UPDATE
THE FORECAST AS NECESSARY FOR TSTM POTENTIAL.

CAVANAUGH

&&

.PREV DISCUSSION... /ISSUED 433 AM CDT SUN OCT 24 2010/
WATER VAPOR AND SHORT TERM MODEL DATA SHOW THE NEXT UPPER LEVEL
DISTURBANCE IS NOW TRACKING THROUGH NEW MEXICO AND WILL RAPIDLY
MOVE EAST ACROSS NORTH TEXAS LATE THIS AFTERNOON. MODELS INDICATE
500 MB HEIGHT FALLS OCCURRING ACROSS TEXAS TODAY WITH INCREASING
CYCLONIC CURVATURE TO THE MID-UPPER LEVEL HEIGHT FIELDS. THIS IS
INDICATIVE OF STRONG DYNAMIC FORCING WHICH WILL STEEPEN MID LEVEL
LAPSE RATES AND PROVIDE THE LIFT FOR SOME SEVERE STORMS TODAY.

A DRY LINE CURRENTLY ACROSS WEST TEXAS WILL MIX EASTWARD WITH THE
AIDE OF PRONOUNCED SWLY FLOW AND DRY ADVECTION IN THE LOW LEVELS.
DRY LINE WILL BE THE FOCUS FOR STORM INITIATION SOMETIME BETWEEN
2 AND 4 PM...AND THUS ITS LOCATION IS CRITICAL FOR PLACEMENT OF
POPS. MODELS BRING THE DRY LINE TO BONHAM-DALLAS-KILLEEN BUT
SOMETIMES THEY CAN BE TOO AGGRESSIVE WITH THE EASTWARD MOVEMENT.
BELIEVE THE NORTHERN PART OF THE DRY LINE WILL HAVE BETTER
EASTWARD MOMENTUM THAN THE SOUTHERN...WHICH MAY HANG UP ACROSS THE
SW CWA. THUS WILL SHOW LOW POPS THIS AFTERNOON ALONG AND EAST OF
A LINE FROM GAINESVILLE TO GRANBURY TO GOLDTHWAITE TO ACCOUNT FOR
DRY LINE LOCATION UNCERTAINTY. THE BETTER CHANCE OF STORMS/SEVERE
WEATHER TODAY WILL BE FARTHER EAST...GENERALLY EAST OF A BONHAM TO
WAXAHACHIE TO LAMPASAS LINE...WHERE LOW LEVEL MOISTURE BECOMES
PROGRESSIVELY DEEPER AND STORM INITIATION PROBABILITIES INCREASE.

MORNING CLOUDS ARE EXPECTED...BUT DO EXPECT SOME SUNSHINE BY EARLY
AFTERNOON. HIGH TEMPS SHOULD REACH THE MID 80S AREA WIDE WITH DEW
POINTS CLIMBING INTO THE MID-UPPER 60S EAST OF THE DRY LINE. THIS
COMBINED WITH STEEPENING LAPSE RATES/COOLING ALOFT FROM THE UPPER
TROUGH WILL CONTRIBUTE TO CAPE VALUES OVER 2000 J/KG. DEEP LAYER
SHEAR IS AMPLE FOR SUPERCELLS TO DEVELOP...BUT LOW LEVEL FLOW WILL
VEER/WEAKEN THIS AFTERNOON. WHILE A LOW TORNADO THREAT EXISTS...IT
APPEARS THE MAIN THREAT IS VERY LARGE HAIL GIVEN THE FAVORABLE
THERMODYNAMIC ENVIRONMENT...WITH DAMAGING WINDS ALSO POSSIBLE.
UPPER SHORTWAVE WILL PASS THROUGH THE REGION EARLY THIS EVENING
AND EXPECT ALL STORMS TO MOVE EAST AND OUT OF THE CWA BY 9 PM.

THE DRY LINE WILL LINGER ACROSS NORTH TEXAS THROUGH MONDAY BUT
MOISTURE JUST ABOVE THE SURFACE BECOMES TOO DEPLETED FOR A CHANCE
OF CONVECTION. INSTEAD THE MAIN STORY MONDAY WILL BE STRONG S/SW
WINDS AS A POWERFUL CYCLONE WRAPS UP IN THE PLAINS. A WEAK FRONT
WILL ARRIVE MONDAY NIGHT...WITH PERHAPS A VERY LOW THREAT OF SOME
CONVECTION CLIPPING THE FAR NORTHEAST ZONES WHERE MOISTURE MAY BE
SUFFICIENT. COOLER AND DRIER WEATHER IS EXPECTED FOR TUESDAY.
SOUTHERLY WINDS AHEAD OF THE NEXT FRONT MAY BRING SOME LOW CLOUDS
INTO THE AREA WEDNESDAY. THE FRONT SHOULD PUSH THROUGH WEDNESDAY
NIGHT WITH SOME ELEVATED MOISTURE/FRONTOGENESIS LIFT CONTRIBUTING
TO A FEW SHOWERS ACROSS THE SOUTHERN HALF OF NORTH TEXAS. CLEARING
SHOULD OCCUR AREA WIDE ON THURSDAY WITH SUNNY AND PLEASANT WEATHER
PERSISTING INTO THE WEEKEND. COOL OVERNIGHT LOWS AND MILD-WARM
AFTERNOON HIGHS ARE EXPECTED.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  86  60  88  59  79 /  10  10   5  10   5
WACO, TX              86  62  90  63  82 /  20  10   5   5   5
PARIS, TX             83  61  86  59  78 /  30  30   5  20  10
DENTON, TX            84  56  88  56  77 /  10  10   5  10   5
MCKINNEY, TX          84  58  86  57  78 /  20  10   5  10   5
DALLAS, TX            85  62  88  61  80 /  10  10   5  10   5
TERRELL, TX           85  63  87  62  80 /  30  10   5  10  10
CORSICANA, TX         86  65  87  65  82 /  30  20   5  10   5
TEMPLE, TX            86  62  88  64  83 /  30  10   5   5   5
MINERAL WELLS, TX     86  54  89  55  77 /  10  10   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/69
Hazardous weather outlook, Oct 24, 6:50 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
750 AM CDT SUN OCT 24 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-242200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
750 AM CDT SUN OCT 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTH TEXAS THIS AFTERNOON AND THIS EVENING. THE RISK AREA IS
GENERALLY ALONG AND EAST OF INTERSTATE 35. VERY LARGE HAIL...
DAMAGING STRAIGHT LINE WINDS...AND AN ISOLATED TORNADO WILL BE
POSSIBLE. THE SEVERE WEATHER THREAT WILL DIMINISH FROM WEST TO
EAST AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST
TEXAS MONDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN THE SLIGHT RISK AREA
AFTER 1 PM THIS AFTERNOON.

In the hours before

Special weather statement, Oct 24, 12:30 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
130 PM CDT SUN OCT 24 2010

TXZ107-122-123-241900-
HOPKINS TX-RAINS TX-VAN ZANDT TX-
130 PM CDT SUN OCT 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN HOPKINS COUNTY
  RAINS COUNTY
  NORTH CENTRAL VAN ZANDT COUNTY

AT 129 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WILLS POINT...MOVING
NORTHEAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COMO...EAST TAWAKONI...
EDGEWOOD...EMORY...SULPHUR SPRINGS AND LAKE TAWAKONI STATE PARK.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3296 9565 3278 9563 3265 9590 3280 9604
      3285 9599 3286 9594 3288 9596 3321 9561
      3297 9537
TIME...MOT...LOC 1829Z 229DEG 22KT 3278 9589

The radar

The Dallas/Ft Worth radar (KFWS), 153 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

34 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Rains

When
October 24, 12:48 PM CST
Where
Rains County, 3.51 mi NE of Emory
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.909, -95.712

Quarter size hail was reported 5 miles northeast of the intersection of US 69 and HWY 19.

Hail, Hopkins

When
October 24, 1:00 PM CST
Where
Hopkins County, 1.11 mi ESE of Sulphur Spgs
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
33.124, -95.582

Quarter size hail was reported on I-30 at mile marker 125 on the southeast side of Sulphur Springs.

Hail, Hopkins

When
October 24, 1:25 PM CST
Where
Hopkins County, Pickton
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.030, -95.380

Half inch to penny size hail was reported in Pickton.

Hail, McLennan

When
October 24, 3:35 PM CST to 3:40 PM CST
Where
McLennan County, Moody
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.320, -97.350

Penny size hail increased to the size of nickels in Moody.

Hail, Hunt

When
October 24, 3:40 PM CST to 3:45 PM CST
Where
Hunt County, Merit
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.220, -96.280

Nickel size hail increased to quarter size hail in Merit.

Hail, Collin

When
October 24, 3:41 PM CST
Where
Collin County, 3.6 mi NE of Farmersville
Measured
2 in hail
Property damage
$500
Reported by
Amateur Radio
Coordinates
33.204, -96.323

Hen egg size hail was reported at FM 2194 and CR 658 northeast of Farmersville.

Hail, Hunt

When
October 24, 3:46 PM CST
Where
Hunt County, Celeste
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.280, -96.200

Golf ball size hail was reported at HWY 69 and FM 903 near Celeste.

Hail, Hunt

When
October 24, 3:48 PM CST
Where
Hunt County, Wagner
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.180, -96.220

Nickel size hail was reported in Wagner.

Hail, McLennan

When
October 24, 3:49 PM CST
Where
McLennan County, 2.07 mi N of Moody
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.350, -97.350

Quarter size hail was reported 2 miles north of Moody.

Hail, McLennan

When
October 24, 3:50 PM CST
Where
McLennan County, Lorena
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.380, -97.220

Lots of penny size hail was reported in Lorena.

Hail, McLennan

When
October 24, 3:52 PM CST
Where
McLennan County, 3.26 mi WSW of Spring Vly
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
31.380, -97.350

A trained spotter reported mostly quarter size hail 4 miles north of Moody, but some golf ball sized hail stones were mixed in.

Hail, Hunt

When
October 24, 3:54 PM CST
Where
Hunt County, Greenville
Measured
1 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.130, -96.120

Nickel size hail was reported in Greenville by a trained spotter. The local newspaper reported hail up to 1 inch in diameter had fallen in Greenville.

Hail, McLennan

When
October 24, 4:03 PM CST to 4:09 PM CST
Where
McLennan County, Lorena
Measured
1.75 in hail
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
31.380, -97.220

Quarter to golf ball size hail fell in Lorena. Cars were damaged in the city.

Hail, Falls

When
October 24, 4:06 PM CST
Where
Falls County, 2.07 mi N of North Prairie
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.380, -97.080

Quarter size hail was reported in Golinda.

Hail, Hunt

When
October 24, 4:11 PM CST
Where
Hunt County, South Sulpher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.270, -96.020

Quarter size hail was reported in South Sulphur.

Hail, Ellis

When
October 24, 4:14 PM CST to 4:19 PM CST
Where
Ellis County, Avalon
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.200, -96.780

Quarter to golf ball size hail was reported in Avalon.

Hail, Hunt

When
October 24, 4:20 PM CST
Where
Hunt County, Commerce
Measured
1.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.250, -95.900

Golf ball size hail was reported in Commerce. The local newspaper reported some minor roof damage and lots of car damage from the hail.

Hail, Ellis

When
October 24, 4:23 PM CST
Where
Ellis County, 3 mi SE of Avalon
Measured
2.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.169, -96.744

Baseball size hail was reported 3 miles southeast of Avalon.

Hail, Lamar

When
October 24, 4:25 PM CST
Where
Lamar County, Deport
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.520, -95.320

Nickel and quarter size hail was covering the ground in Deport.

Tornado, Navarro

When
October 24, 4:43 PM CST to 4:57 PM CST
Where
Navarro County, 2.27 mi NE of Emhouse to 2.47 mi W of Chatfield
Rating
EF2
Path length
6.51 mi
Path width
480 yd
Injuries
4 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
32.195, -96.555

A strong EF2 tornado hit the town of Rice damaging several homes, derailing train cars, damaging a school, and overturning cars on the interstate. The tornado began about 4 miles outside the town limits of Rice and first damaged two homes near NW 050 road. One of the homes was completely destroyed. About a mile and half later, the tornado struck another home causing the exterior walls to collapse and taking the roof off the home. Next, the tornado entered the town of Rice and moved over a train track derailing 11 train cars. One of the train cars ended up in the nearby baseball field of the high school. The baseball field and nearby football stadium was also damaged, and the softball field was completely destroyed. Power poles and bleachers were damaged at the football and baseball field. At the softball field, the fences, dugouts, scorekeepers stand, scoreboard, light poles, and bleachers were all destroyed. The tornado then damaged an intermediate school causing one wall to lean and peeling the roof off the gymnasium. Next, the tornado crossed Interstate 45 where it overturned a few cars and trapped some people. One 18 wheeler carrying a dump truck lost the dump truck which fell onto a car traveling in the other direction. The driver of the car sustained minor cuts. East of the interstate, the tornado damaged 4 more homes causing mainly roof damage to the homes. The roof damage east of the interstate was mostly EF1 intensity. A total of 4 persons were injured during this tornado. All were transported to area hospitals with minor, non-life threatening injuries. In addition to the structural damage, trees were snapped along the path of the tornado. The maximum sustained winds were estimated to be 135 mph.

Hail, Kaufman

When
October 24, 4:48 PM CST
Where
Kaufman County, 0.31 mi S of Mc Coy
Measured
1 in hail
Reported by
Unknown
Coordinates
32.816, -96.130

Quarter size hail was reported in Able Springs.

Hail, Falls

When
October 24, 4:48 PM CST
Where
Falls County, 4 mi S of Otto
Measured
1.75 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
31.392, -96.820

Golf ball size hail was reported 4 miles south of Otto.

Hail, Navarro

When
October 24, 4:50 PM CST
Where
Navarro County, Rice
Measured
3 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.230, -96.500

Three inch size hail was reported in Rice. The mayor of Rice reported that vehicles were damaged at city hall.

Hail, Hunt

When
October 24, 4:52 PM CST
Where
Hunt County, Lone Oak
Measured
1.75 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.000, -95.930

Golf ball size hail was reported in Lone Oak.

Hail, Van Zandt

When
October 24, 4:52 PM CST
Where
Van Zandt County, Wills Pt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.700, -96.000

Penny size hail was reported in Wills Point.

Tornado, Hunt

When
October 24, 5:00 PM CST to 5:02 PM CST
Where
Hunt County, 5.36 mi SW of Lone Oak to 5.15 mi SSW of Lone Oak
Rating
EF0
Path length
0.22 mi
Path width
50 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
32.936, -95.982

An EF0 tornado hit the Rolling Hills subdivision southwest of Lone Oak. Ten homes sustained damage with one home completely destroyed. The destroyed home was an unoccupied apartment over a garage. The apartment was lifted up from its wood beam supports and displaced along the track of the twister. In addition, tree damage was observed, and some trees and tree limbs damaged homes and cars. The maximum winds were estimated to be between 80-85 mph.

Hail, Henderson

When
October 24, 5:18 PM CST to 5:24 PM CST
Where
Henderson County, 2.21 mi ESE of Aley
Measured
2.75 in hail
Property damage
$17,000
Reported by
Trained Spotter
Coordinates
32.321, -96.213

Golf ball size hail increased to baseball size hail in Seven Points.

Thunderstorm Wind, Henderson

When
October 24, 5:24 PM CST
Where
Henderson County, 2.21 mi ESE of Aley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.321, -96.213

A 60 mph wind gust was estimated in Seven Points.

Hail, Henderson

When
October 24, 5:27 PM CST
Where
Henderson County, 2.75 mi SE of Cedar Creek Res Nort
Measured
1 in hail
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.339, -96.151

Hail up to the size of quarters was reported in Gun Barrel City.

Thunderstorm Wind, Navarro

When
October 24, 5:32 PM CST
Where
Navarro County, Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.020, -96.300

A 60 mph wind gust was estimated in Eureka. Half inch size hail also fell.

Hail, Navarro

When
October 24, 5:39 PM CST
Where
Navarro County, 0.91 mi SW of Powell
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
32.110, -96.340

Hail up to quarter size was reported in Powell.

Hail, Henderson

When
October 24, 5:40 PM CST
Where
Henderson County, Eustace
Measured
1.75 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.300, -95.980

Golf ball size hail was reported in Eustace.

Thunderstorm Wind, Navarro

When
October 24, 5:55 PM CST
Where
Navarro County, Kerens
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
32.130, -96.230

A barn in Kerens that housed tractors and other similar equipment was destroyed by high thunderstorm winds.

Thunderstorm Wind, Henderson

When
October 24, 6:00 PM CST to 7:50 PM CST
Where
Henderson County, Trinidad to Chandler
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
32.150, -96.100

The Sheriff's Office received at least 20 calls about trees on roadways across the county. The Precinct 1 County Commissioner was still out removing tree limbs from county roads the next morning.

Hail, Hopkins

When
October 24, 6:24 PM CST
Where
Hopkins County, Sulphur Spgs
Measured
1.75 in hail
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.130, -95.600

Golf ball size hail was reported in Sulphur Springs.

Thunderstorm Wind, Anderson

When
October 24, 6:27 PM CST
Where
Anderson County, Cayuga
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.950, -95.970

A 60-70 mph wind gust was estimated in the Bethel-Cayuga area.

Hail, Anderson

When
October 24, 6:33 PM CST
Where
Anderson County, 1.69 mi SSE of Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.958, -95.788

Quarter size hail was reported at ACR 460 and FM 860 near Bois D'Arc.

Hail, Anderson

When
October 24, 6:41 PM CST
Where
Anderson County, Bradford
Measured
1.75 in hail
Property damage
$13,000
Reported by
Emergency Manager
Coordinates
31.980, -95.770

Golf ball size hail was reported in Bradford.

Hail, Anderson

When
October 24, 7:01 PM CST
Where
Anderson County, 5.34 mi NE of Brushy Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.012, -95.615

Quarter size hail was reported near Fosterville which is located about halfway between Brushy Creek and Poynor.

Hail, Anderson

When
October 24, 7:05 PM CST
Where
Anderson County, 2.44 mi SW of Frankston
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.021, -95.524

Golf ball size hail was reported on HWY 155 two miles south of Frankston.

Hail, Henderson

When
October 24, 7:13 PM CST
Where
Henderson County, 6.47 mi ESE of Fincastle
Measured
0.88 in hail
Reported by
Unknown
Coordinates
32.090, -95.470

Nickel size hail was reported in Berryville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261699, 261700, 261701, 261702, 261714, 261703, 261704, 261705, 261706, 261707, 261708, 261709, 261710, 261711, 261712, 261715, 261713, 261717, 261716, 261942, 261718, 261719, 261722, 261720, 261721, 261924, 261723, 261724, 261784, 261725, 261726, 261727, 263063, 261758, 261728, 261746, 261747, 261749, 261750, 261751, and more.